Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 175, NWS Sioux Falls, SD

July 14, 2009Jackson County, Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 2009, 6:38 PM CDT for Jackson County, Nobles County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2009, 6:38 PM CDT (23:38 UTC)
Expired
Jul 14, 2009, 7:15 PM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Jackson County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:42 PM CDTTSTM WND GST 603 W Okabena, MNNICKEL SIZE HAIL AND 60 MPH THUNDERSTORM WIND GUSTS. WIND FLATTENED CORN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 2:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 142338
SVRFSD
MNC063-105-150015-
/O.NEW.KFSD.SV.W.0175.090714T2338Z-090715T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
638 PM CDT TUE JUL 14 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHWEST MINNESOTA
  EASTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 715 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM HERON LAKE TO WORTHINGTON...AND
  WERE MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKEFIELD AROUND 700 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY
MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS
BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM
OUTSIDE WALLS AND WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4350 9534 4351 9538 4361 9566 4382 9536
      4371 9499
TIME...MOT...LOC 2339Z 287DEG 32KT 4380 9532 4361 9561

$$

CJ
2 follow-up statements
000 
WWUS53 KFSD 142350
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
650 PM CDT TUE JUL 14 2009

MNC063-105-150015-
/O.CON.KFSD.SV.W.0175.000000T0000Z-090715T0015Z/
NOBLES MN-JACKSON MN-
650 PM CDT TUE JUL 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR JACKSON AND EASTERN NOBLES COUNTIES...

AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM HERON LAKE TO 16 MILES SOUTHWEST
OF OKABENA...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
LAKEFIELD AROUND 705 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

60 MPH WINDS ALONG WITH FLATTENED CORN WAS REPORTED 3 MILES WEST OF 
OKABENA AT 642 PM CDT. THIS A DANGEROUS STORM...SEEK SAFE SHELTER 
AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4350 9534 4351 9538 4359 9560 4381 9532
      4371 9499
TIME...MOT...LOC 2348Z 286DEG 31KT 4378 9527 4359 9555

$$

CJ
000 
WWUS53 KFSD 150008
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
708 PM CDT TUE JUL 14 2009

MNC063-105-150018-
/O.EXP.KFSD.SV.W.0175.000000T0000Z-090715T0015Z/
NOBLES MN-JACKSON MN-
708 PM CDT TUE JUL 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON AND EASTERN NOBLES
COUNTIES EXPIRES AT 715 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE...HOWEVER SMALL HAIL AND WIND GUSTS TO 50 MPH 
ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

LAT...LON 4350 9534 4351 9538 4359 9560 4381 9532
      4371 9499
TIME...MOT...LOC 0008Z 286DEG 31KT 4373 9504 4354 9533

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:18 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 14, 3:18 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CDT TUE JUL 14 2009

.DISCUSSION...
STORMS BEGINNING TO FIRE ALONG THE COLD FRONT IN WESTERN CWA AS OF
20Z...AND MAIN QUESTION IS HOW FAR SOUTH THE STORMS WILL DEVELOP
INTO AIRMASS WHICH WAS KEPT MORE STABLE BY BROAD STRATUS MUCH OF THE
DAY. BETTER UPPER SUPPORT WITH WAVE AND WEAK UPPER JET STREAK LOOKS
TO REMAIN OVER CENTRAL/NORTHERN PORTIONS OF THE CWA...SO HAVE KEPT
HIGHER POPS NORTH OF SIOUX CITY. FRONTAL TIMING SHOULD MOVE TSRA
CHANCES INTO MAINLY SWRN MN/NWRN IA BY 15/00Z...THOUGH EASTERN TIERS
OF SD COUNTIES COULD SEE ACTIVITY BETWEEN ZFP ISSUANCE AND 00Z...SO
WILL ADD SOME WORDING INTO THE ZFP TO COVER THIS PERIOD. DRIER DEW
POINTS MOVING INTO THE WESTERN CWA BEHIND THE FRONT...AND SHOULD SEE
CLEARING SKIES WEST TO EAST THROUGH THE EVENING.

HIGH PRESSURE TO BUILD OVER THE AREA WED. DRIER AIR IN PLACE AND
SUBSIDENCE WILL PRODUCE CLEAR SKIES TO START THE DAY...BUT CU TO
DEVELOP IN THE MORNING AND HANG AROUND THROUGH MUCH OF THE
AFTERNOON. INCREASED THE WINDS A BIT ABOVE GUIDANCE WED AFT. SHOULD
BE ABLE TO TAP INTO THE 20 TO 30 KT WINDS NEAR THE TOP OF THE BNDRY
LAYER. NO CHANCE FOR PRECIPITATION WED...BUT THERE IS A SHOT WED
NIGHT AS S/WV ENERGY RIDES ALONG A MID LEVEL FRONT/MOISTURE
GRADIENT. EXPECTING SHOWERS AND POSSIBLY A THUNDERSTORM AS
INSTABILITY IS RELEASED...BUT MAIN QUESTION IS WHERE THE BEST
CHANCES WILL EXIST. NAM IS NOTABLY FARTHER N THAT THE GFS...
PRODUCING SHOWER ACTIVITY INTO SW MN...WHILE THE GFS IS MAINLY
CONFIDED TO THE MO VALLEY. BY THUR MORNING...BNDRY TO SHIFT CHANCES
FOR PRECIPITATION INTO FAR SE SD AND NW IA. KEPT TEMPERATURES IN NW
IA ON THE COOL SIDE THU FOR MORNING PRECIPITATION CHANCES AND MID
CLOUDS LINGERING INTO THE AFTERNOON.

COOL DRY AIR MASS SETTLES OVER THE AREA FRI AND REMAINS IN PLACE
THROUGH THE WEEKEND. SFC HIGH PRESSURE WILL BE THE MAIN WEATHER
FEATURE IN PLACE OF THE NORTHERN PLAINS DURING THIS TIME
PERIOD...WHILE AN UPPER LEVEL LOW WILL REMAIN ANCHORED OVER THE
GREAT LAKES. THESE FEATURES WILL PROVIDE THE REGION WITH A MUCH
NEEDED BREAK FROM PRECIPITATION. WRN CONUS RIDGE TO FLATTEN OUT
EARLY NEXT WEEK...PRODUCING INCREASING CHANCES FOR
PRECIPITATION.

&&

AREAS OF HIGH END MVFR BKN CIGS /2-3KFT/ STILL POSSIBLE THROUGH THE
AFTERNOON DUE TO DEEP LOW LEVEL MOISTURE AHEAD OF SFC CDFNT AS IT
MOVES EAST ACROSS THE FA THROUGH 04Z. SSWLY WINDS GUSTING AOA 20 KTS
AHEAD OF CDFNT THROUGH 02Z...FLWD BY WNWLY FLOW OF DRIER AND MORE
STABLE AIR BEHIND CDFNT THIS AFTN/EVENING. SCT TSTMS SHOULD DVLPG
ALONG CDFNT WILL MOVE EAST ACROSS THE AREA THROUGH THIS EVENING...
EXITING FAR EASTERN PORTIONS OF THE FA BETWEEN 02Z-04Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

97/JH
Hazardous weather outlook, Jul 14, 11:43 AM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CDT TUE JUL 14 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1143 AM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS
AFTERNOON...PRIMARILY ALONG AND EAST OF A LINE FROM YANKTON TO
BROOKINGS SOUTH DAKOTA. THE THUNDERSTORMS WILL EXPAND EASTWARD
INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THROUGH THE LATE
AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE STORMS COULD BE
SEVERE WITH HAIL TO THE SIZE OF GOLF BALLS...WINDS TO 70
MPH...ISOLATED TORNADOES...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 11 PM...
ALONG AND EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 14, 5:02 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
502 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             8 N FLANDREAU           44.16N 96.60W
07/14/2009  E1.00 INCH       MOODY              SD   TRAINED SPOTTER

            1-2 FOOT DIAMETER TREES DOWN. ESTIMATED 70 MPH WIND.

&&

LIEBL
Local storm report, Jul 14, 5:09 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
509 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             WARD                    44.16N 96.46W
07/14/2009  E0.50 INCH       MOODY              SD   PUBLIC

            MARBLE SIZE HAIL AND VERY HEAVY RAIN

&&

MDB
Local storm report, Jul 14, 5:21 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
521 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             PIPESTONE               44.00N 96.31W
07/14/2009  E0.88 INCH       PIPESTONE          MN   TRAINED SPOTTER

&&

BT
Local storm report, Jul 14, 5:27 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
527 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             1 W PIPESTONE           44.00N 96.33W
07/14/2009  E0.88 INCH       PIPESTONE          MN   TRAINED SPOTTER

&&

BT
Local storm report, Jul 14, 6:14 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
614 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND GST     2 E WILMONT             43.76N 95.79W
07/14/2009  E65 MPH          NOBLES             MN   AMATEUR RADIO

&&

BT
Local storm report, Jul 14, 6:31 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             10 NW WORTHINGTON       43.73N 95.74W
07/14/2009  E1.00 INCH       NOBLES             MN   TRAINED SPOTTER

&&

BT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:47 PM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone43 min
Jul 14, 6:09 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles36 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.